Wisconsin, 2008Hail in Wisconsin, January 7, 2008
January 7, 2008 · NWS ARX · 2 events in 1 county or zone
Low pressure moving along a cold front triggered scattered thunderstorms during the early morning of January 7. A few of the storms produced hail the size of pennies.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low pressure moving along a cold front triggered scattered thunderstorms during the early morning of January 7. A few of the storms produced hail the size of pennies.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jan 7, 2:51 AM CST, 3 hours 48 minutes earlier.
Area forecast discussion, Jan 7, 2:51 AM CST, 3 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
251 AM CST MON JAN 7 2008
.SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT
FORECAST CONCERNS THIS PACKAGE...FOG THIS MORNING...RAIN CHANCES
TODAY...RAIN/SNOW CHANCES MON NIGHT/TUE...TEMPERATURES THROUGH THE
PERIOD.
06Z DATA ANALYSIS HAD A WEAK AREA OF HIGH PRESSURE CENTERED OVER THE
AREA. WEAK LOW PRESSURE WAS LOCATED OVER EASTERN CO AND THE NORTHERN
PLAINS. WITH THE WEAK PRESSURE GRADIENT AND LIGHT WINDS OVER THE
AREA...DENSE FOG PERSISTED UNDER THE SHALLOW BUT STRONG INVERSION
OVER MUCH OF THE REGION...ESPECIALLY OVER WI AND NEARBY AREAS. SOME
DRIER AIR THAT PUSHED IN FROM THE WEST DURING THE EVENING WAS ABLE
TO SCOUR OUT THE FOG OVER ROUGHLY THE WESTERN THIRD OF THE FORECAST
AREA. PRESSURE FALLS WERE INCREASING OVER THE CENTRAL PLAINS...
AHEAD OF THE EASTERN CO LOW AND UNDER SHORTWAVE ENERGY EJECTING INTO
KS/NEB. REGIONAL RADARS SHOWING -RA INCREASING ACROSS NORTHEAST KS/
SOUTHEAST NEB AND IN PARTS OF EASTERN IA/NORTHWEST IL.
NO LARGE ERRORS NOTED WITH 07/00Z NAM/GFS INITIALIZATIONS. GFS DID
INITIALIZE THE STRONG 300MB JET OFF THE WEST COAST SOME 10KTS
STRONGER THAN NAM...BUT THIS LOOKS TO HAVE MINIMAL IMPACT WITH
NAM/GFS OFFERING REASONABLY SIMILAR SOLUTIONS FOR TODAY THRU WED
NIGHT. DPROG/DT OF 500MB HGTS AT 07/00Z SHOWED 05/00Z AND 06/00Z
NAM/GFS VERIFIED REASONABLY WELL ACROSS NOAM/EASTERN PAC WITH
OVERALL EDGE AND BETTER RUN-TO-RUN CONSISTENCY TO GFS. THRU 36HRS
TREND IS WEAKER WITH THE LEAD SHORTWAVE TROUGH ACROSS THE
CENTRAL/NORTHERN PLAINS...MORE IN LINE WITH 05/00Z RUNS...AND
STRONGER/SLOWER WITH THE SECOND SHORTWAVE INTO THE CENTRAL PLAINS.
GFS OFFERS THE BETTER RUN-TO-RUN CONSISTENCY WITH THIS FEATURE. FOR
36-84HRS TREND IS GENERALLY SLOWER WITH THE FIRST TROUGH INTO THE
EASTERN CONUS AND WITH THE NEXT TROUGH/SHORTWAVE ENERGY INTO THE
CENTRAL/SOUTHERN PLAINS. GFS RUN-TO-RUN CONSISTENCY NOT BAD WITH
THIS TROUGH AT 84HRS. CHECK OF OBS VS. MODEL DATA AT 06Z SHOWED
NAM/GFS WITH REASONABLE DEPICTIONS OF THE SFC MASS FIELDS ACROSS
CENTRAL NOAM. A NAM/GFS BLEND LOOKED BEST WITH THE 00Z-06Z PRECIP
ACROSS THE CONUS. PER WV IMAGERY BOTH NAM/GFS APPEARED TO HAVE GOOD
DEPICTIONS OF THE SHORTWAVE FEATURES ACROSS NOAM/EASTERN PAC. NO
CLEAR MODEL FAVORITE BASED ON 06Z DATA TRENDS...BUT DID SIDE TOWARD
GFS WITH IT SHOWING SOMEWHAT BETTER BETTER RUN-TO-RUN CONSISTENCY.
FORECAST CONFIDENCE IN THE AVERAGE RANGE THIS CYCLE.
FOR THE SHORT TERM...WILL LEAVE DENSE FOG ADVISORY FOR COUNTIES
ALONG/EAST OF THE MS RIVER AS IS FOR THIS MORNING. VSBYS REMAIN AT
OR BELOW 1/4SM AND WITH WINDS BECOMING SOUTHEAST AND INCREASING A
BIT...THE MORE MOIST AIRMASS JUST SOUTHEAST OF THE FORECAST AREA
WILL BE ADVECTED BACK INTO THE AREAS. PV ADVECTION AND DIVERGENCE
ALOFT BETWEEN AT LEAST PARTIALLY COUPLED JET MAXES MOVE ACROSS THE
AREA DURING THE DAY. THIS WITH AN INCREASE OF MID LEVEL MOISTURE...
SOME 700-500MB FN CONVERGENCE AND -EPV LAYERED ABOVE IT. WITH THIS
FORCING/LIFT ON THE MOVE...TRENDED RAIN CHANCES FOR TODAY HIGHEST IN
THE SOUTHWEST HALF OF THE FORECAST AREA THIS MORNING AND HIGHEST IN
THE NORTHEAST HALF THIS AFTERNOON. RATHER STRONG SUBSIDENCE ALOFT IN
THE WAKE OF THE SHORTWAVE AND MID LEVEL DRYING SPREAD ACROSS THE
AREA FROM SOUTHWEST TO NORTHEAST DURING THE LATE AFTERNOON/EVENING.
THUS TRENDED -RA/-SN CHANCES DOWN MOST AREAS TONIGHT. WITH THE
SECOND PIECE OF SHORTWAVE ENERGY TRACKING FURTHER SOUTH OF THE AREA
ON TUE...ALONG WITH MODEL SOUNDINGS/X-SECTIONS INDICATING
CONSIDERABLE MID LEVEL DRY AIR TO HOLD OVER THE AREA...REDUCED -RA/-
SN CHANCES FOR MUCH OF THE AREA ON TUE AS WELL. LATER SHIFTS MAY BE
ABLE TO DROP MON NIGHT/TUE PRECIP CHANCES ALL TOGETHER IF PRESENT
MODEL TRENDS CONTINUE. SHORTWAVE RIDGING AT THE SFC/ALOFT SLIDE
ACROSS THE REGION FOR WED/WED NIGHT. OPTIMISTIC FOR DECREASING
CLOUDS TUE NIGHT AND PARTLY SUNNY DAY ON WED UNDER THE SHORTWAVE
RIDGING ALOFT AND DEEP LAYERED SUBSIDENCE. HOWEVER...MID/HIGH LEVEL
MOISTURE AHEAD OF THE NEXT TROUGH/SHORTWAVE INTO THE
CENTRAL/NORTHERN PLAINS ALREADY STARTS TO OVERSPREAD THE AREA WED
AFTERNOON AND THRU WED NIGHT.
WITH OVERCAST SKIES AND RAIN TODAY FAVORED A BLEND OF GUIDANCE
HIGHS. WITH PLENTY OF CLOUDS EXPECTED YET TONIGHT...FAVORED WARMER
OF GUIDANCE LOWS. GUIDANCE HIGHS FOR TUE SIMILAR AND REASONABLE
UNDER CLOUDS AND WEAK TO MDT LOW LEVEL COLD ADVECTION...WITH SLOWLY
FALLING TEMPS IN THE AFTERNOON. USED A BLEND OF GUIDANCE LOWS TUE
NIGHT. LEANED TOWARD COOLER OF GUIDANCE HIGHS WED WITH SOME QUESTION
AS TO HOW MUCH SUNSHINE WILL ACTUALLY OCCUR ACROSS THE AREA. WITH
LOW LEVEL WARM ADVECTION OVER THE AREA WED NIGHT...RAISED LOWS
TOWARD WARMER 07/00Z GFS MEX MOS VALUES.
.LONG TERM...THURSDAY THROUGH SUNDAY
07/00Z MEDIUM RANGE MODEL SUITE AND ENSEMBLES REMAIN QUITE
CONSISTENT WITH A SHORTWAVE TROUGH TO PUSH ACROSS THE AREA THU.
OPERATIONAL GFS RUN REMAINS THE FASTEST WITH THIS FEATURE.
HOWEVER...BULK OF SHORTWAVE ENERGY LOOKS TO PASS SOUTH OF THE
FORECAST AREA WITH SMALL -SN CHANCE ON THU LOOKING GOOD FOR NOW.
UPPER FLOW TRANSITIONS TO A WEST COAST/WESTERN NOAM RIDGE ALOFT FOR
FRI THRU SUN...WITH A BROAD DOWNSTREAM TROUGH CARVED OUT OVER
CENTRAL NOAM. CANADIAN HIGH PRESSURE AND A COLDER AIRMASS SETTLE
ACROSS THE AREA UNDER THE TROUGH/NORTHWEST FLOW ALOFT FOR FRI-SUN.
REASONABLE MODEL CONSISTENCY FOR A NORTHERN STREAM SHORTWAVE TO DROP
ACROSS THE AREA SAT...WITH FORECAST GRIDS ALREADY CARRYING A SMALL
-SN CHANCE FOR SAT. MORE SHORTWAVE RIPPLES EVIDENT IN THE NORTHWEST
FLOW FOR SUN INTO EARLY NEXT WEEK. MAY YET NEED A SMALL -SN CHANCE
FOR SUN. COOLER...MORE NEAR NORMAL TEMPS IN GRIDS FOR THU-SUN LOOK
WELL TRENDED FOR NOW WITH NO CHANGES MADE.
&&
.AVIATION...TODAY AND TONIGHT
DRIER AIR HAD ADVECTED INTO SOUTHEAST MINNESOTA OVERNIGHT BEHIND A
WEAK FRONTAL BOUNDARY WITH VFR CONDITIONS PREVAILING AT THE RST TAF
SITE. HOWEVER AS THE BOUNDARY WEAKENS IFR/LIFR CONDITION EXPECTED TO
PERSIST FROM THE MISSISSIPPI RIVER EASTWARD. A WARM FRONT WILL SHIFT
NORTH LATER TODAY AS AN AREA OF LOW PRESSURE LIFTS NORTHEASTWARD
FROM THE CENTRAL PLAINS. RAIN WILL OVERSPREAD THE TAF SITES AND
ALTHOUGH VSBYS WILL IMPROVE AT LSE...WIDESPREAD IFR CONDITIONS ARE
STILL EXPECTED WITH THE RAIN TODAY...AND MVFR/IFR CONDITIONS
PREVAILING THROUGH 06Z TONIGHT.
&&
.HYDROLOGY...
WIDESPREAD RAINFALL STILL ANTICIPATED ACROSS THE FORECAST AREA
TODAY. HOWEVER...WITH RATHER FAST...PROGRESSIVE NATURE OF THE
FORCING/LIFT MOST RAIN AMOUNTS ARE NOW EXPECTED TO BE IN THE ONE-
QUARTER TO ONE-HALF INCH RANGE. THESE RAIN AMOUNTS ALONG WITH SOME
RUNOFF FROM THE MELTING SNOW MAY STILL CAUSE STRONG WITHIN BANK
RISES ON SOME OF THE AREA STREAMS. SOIL TEMPERATURE READINGS ACROSS
MUCH OF THE FORECAST AREA INDICATE MINIMAL GROUND FROST AT THIS
TIME. THIS SHOULD ALLOW A PORTION OF THE SNOW MELT AND RAINFALL TO
SOAK INTO THE GROUND AND MITIGATE EXCESSIVE RUNOFF. ICE JAMMING
REMAINS A CONCERN. EVEN SMALL RISES OF A FOOT OR TWO ON AREA STREAMS
ARE CAPABLE OF BREAKING UP THE ICE COVER AND POTENTIALLY CREATING
ICE JAMMING AND FURTHER WATER LEVEL RISES BEHIND ANY ICE JAMS. WITH
LESS RAINFALL EXPECTED DID NOT ISSUE FLOOD WATCH. WILL ADVISE DAY
CREW TO WATCH RAINFALL RATES AND AMOUNTS CLOSELY TODAY.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...DENSE FOG ADVISORY UNTIL NOON CST TODAY FOR WIZ017-WIZ029-
WIZ032-WIZ033-WIZ034-WIZ041-WIZ042-WIZ043-WIZ044-WIZ053-
WIZ054-WIZ055-WIZ061.
MN...DENSE FOG ADVISORY UNTIL NOON CST TODAY FOR MNZ079-MNZ088-
MNZ096.
IA...DENSE FOG ADVISORY UNTIL NOON CST TODAY FOR IAZ011-IAZ030.
&&
SHORT/LONG TERM/HYDRO...RRS
AVIATION................RABERDINGHazardous weather outlook, Jan 7, 5:02 AM CST, 1 hour 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
502 AM CST MON JAN 7 2008
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-081200-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-
LA CROSSE-MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-
VERNON-WABASHA-WINNESHIEK-WINONA-
502 AM CST MON JAN 7 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN
.DAY ONE...TODAY AND TONIGHT
A DENSE FOG ADVISORY IS IN EFFECT THROUGH THIS MORNING FOR AREAS
ALONG AND EAST OF THE MISSISSIPPI RIVER. DENSE FOG WILL PERSISTED
NEAR AND EAST OF THE MISSISSIPPI RIVER THROUGH THE MORNING HOURS
REDUCING VISIBILITIES TO LESS THAN ONE QUARTER OF A MILE...WITH
LOCAL REDUCTIONS TO NEAR ZERO ON SOME OF THE RIDGE-TOPS.
LOW PRESSURE WILL LIFT NORTHEAST INTO THE AREA TODAY. RAIN WILL
OVERSPREAD THE AREA AND THIS RAIN WILL IMPROVE THE VISIBILITIES.
HOWEVER...THE RAIN...FALLING ON TOP OF THE REMAINING SNOW...COULD
LEAD TO WATER RUNOFF PROBLEMS. WITH SOME RIVERS AND STREAMS
CURRENTLY FROZEN OVER...SOME MINOR FLOODING OR ICE JAMMING IS NOT
OUT OF THE QUESTION. THE PRECIPITATION WILL TAPER OFF LATE THIS
AFTERNOON AND EARLY EVENING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
AS COLDER AIR WRAPS INTO THE SYSTEM TUESDAY LIGHT PRECIPITATION IS
STILL EXPECTED IN THE FORM OF RAIN OR SNOW. WITH TEMPERATURES
REMAINING ABOVE FREEZING THERE STILL COULD BE SOME RUNOFF PROBLEMS
ON AREA RIVERS.
ANOTHER SYSTEM WILL AFFECT THE AREA THURSDAY THAT MAY PRODUCE SOME
MEASURABLE SNOW...ALBEIT ON THE LIGHT SIDE.
.SPOTTER INFORMATION STATEMENT...
OBSERVERS WILL WANT TO MAKE SURE THEIR GAGES ARE READY TO MEASURE
RAINFALL TODAY. REPORTS OF RAINFALL AND SNOW DEPTH...TO MEASURE THE
AMOUNT OF MELTING...WOULD BE APPRECIATED. THOSE NEAR RIVERS ARE ALSO
ENCOURAGED TO REPORT ANY PROBLEMS WITH RISING WATER OR ICE JAMMING.
.EMERGENCY MANAGEMENT COORDINATION...
NO CALL IS SCHEDULED.
RABERDING
Hail, Grant
- When
- January 7, 6:39 AM CST
- Where
- Grant County, Sinsinawa
- Measured
- 0.75 in hail
- Reported by
- Post Office
- Coordinates
- 42.520, -90.530
A Postal Service employee reported driving through a lot of hail, some of which was up to the size of pennies.
Hail, Grant
- When
- January 7, 6:45 AM CST
- Where
- Grant County, Hazel Green
- Measured
- 0.75 in hail
- Reported by
- Post Office
- Coordinates
- 42.530, -90.430
A Postal Service employee reported hail near Hazel Green penny sized or slightly larger.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Missouri, January 7 to 8, 20083 deaths · 23 injured · $39 million · EF3 · 137 events
- Tornadoes and Hail in Wisconsin, January 7, 200815 injured · $22 million · EF3 · 11 events
- Tornadoes and Hail in Illinois, January 7, 20085 injured · $4.0 million · EF3 · 11 events
- Tornadoes and Flash Flooding in Arkansas, January 7 to 8, 20084 injured · $162,000 · EF1 · 19 events
- Tornadoes and Flash Flooding in Oklahoma, January 7 to 8, 2008$136,000 · EF0 · 70 events
- Tornado and Hail in Illinois, January 7, 2008$30,000 · EF1 · 10 events
- Hail and Damaging Winds in Indiana, January 7, 2008$90,000 · 65 kt wind · 4 events
- Tornadoes and Hail in Missouri, January 7 to 8, 2008EF0 · 38 events
- Dense Smoke in North Carolina, January 7, 20083 injured · 1 event
- Hail and Damaging Winds in Michigan, January 7, 2008$2,000 · 1.5 in hail · 18 events
- Tornado and Hail in Illinois, January 7 to 8, 2008EF0 · 16 events
- Winter Weather in Kansas, January 7 to 8, 200815 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 65286, 67736.